Urinary incontinence can be a frustrating problem to contend with. We don’t always know why it happens. But we certainly do know that it’s annoying and can put a real crimp in an active lifestyle.
Urinary incontinence can be caused by many things, including a urinary tract infection, constipation, menopause, an enlarged prostate and certain neurological disorders. It also becomes more common after childbirth and with increasing age. Smoking and being overweight are risk factors as well.
But what might be surprising to learn is that there are medications that cause urinary incontinence. If you’re experiencing incontinence, take a look at the following medications—all of which have been known to cause the condition as one of their side effects.
• High-blood pressure drugs. Alpha blockers such as Cardura lower blood pressure by relaxing muscles in vein and artery walls. The problem is that they also relax the muscles in the bladder, leaving you prone to urine leakage when coughing, sneezing or laughing.
• Antidepressants. Drugs that block the neurotransmitter acetylcholine (sold under the brand names of Norpramin, Cogentin, Haldol and Risperdal) prevent the bladder from contracting all the way, which can lead to overflow incontinence.
• Diuretics. These medications increase urine production by the kidneys, which can lead to an overactive bladder and stress incontinence.
• Sleeping pills and sedatives. It’s not so much that these drugs cause incontinence; it’s that they cause such heavy sleep or deep relaxation that people taking them don’t recognize the sensation of having a full bladder. A possible fix for the nighttime bedwetting that sometimes occurs? Cut down on screen time and caffeine in the hours before bedtime and see if that helps instead of taking medications.
• Prescription painkillers. Common medications include Oxycodone and morphine. Because these drugs are depressants, they relax the bladder and cause it to retain urine. The result can be leaking and frequency incontinence.
• Antihistamines. This class of drugs, such as Benadryl, also works by relaxing the bladder muscle, resulting in leaking when coughing or laughing.
If you’re experiencing urinary incontinence, there could be a variety of conditions or medications causing it—and there are also a variety of different solutions, including lifestyle changes, behavioral techniques, pelvic floor muscle exercises, medical devices, surgery and more. Talk to your doctor about potential causes. To educate yourself on the condition beforehand, learn more about what you can do about it with our guides on urinary incontinence in women and men.